To the Editor.—
In response to an inquiry, we welcome the opportunity to provide some important information not included in our article. "Massive Hepatic Necrosis in a Patient Receiving Allopurinol" (237:473, 1977).Concomitant medications included hydralazine hydrochloride, propranolol hydrochloride, and hydrochlorthiazide. The patient had been receiving these drugs intermittently for four years and continuously for the previous two years, with normal liver functions. This, and the strong temporal relationship between the initiation of allopurinol and the onset of the hypersensitivity reaction, convinced us that allopurinol was responsible for her death.Previous reports of severe allopurinol hypersensitivity have emphasized the association with thiazides.1 Since thiazides cause hyperuricemia, the concomitant use of allopurinol is probably common. The association in cases of severe hypersensitivity may be coincidental.
Shah SM, Butler RC, Grunow WA, Texter EC. Massive Hepatic Necrosis in a Patient Receiving Allopurinol Concomitant Medication. JAMA. 1977;237(19):2036. doi:10.1001/jama.1977.03270460022007
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: